Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 375, NWS Birmingham, AL

October 17, 2006Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 17, 2006, 2:18 AM CDT for Pickens County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2006, 2:18 AM CDT (07:18 UTC)
Expired
Oct 17, 2006, 3:00 AM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1005 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
1005 m²/s²
0-3 km storm-relative helicity
1189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 170719
SVRBMX
ALC107-170800-
/O.NEW.KBMX.SV.W.0375.061017T0718Z-061017T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 AM CDT TUE OCT 17 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 300 AM CDT

* AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  CARROLLTON...OR ABOUT 16 MILES NORTH OF ALICEVILLE...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REFORM BY 225 AM CDT
  7 MILES NORTH OF GORDO BY 235 AM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3353 8827 3310 8829 3319 8786 3352 8785

$$
KNS/99
2 follow-up statements
000 
WWUS54 KBMX 170734
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 AM CDT TUE OCT 17 2006

ALC107-170800-
/O.CON.KBMX.SV.W.0375.000000T0000Z-061017T0800Z/
PICKENS AL-
234 AM CDT TUE OCT 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR PICKENS COUNTY...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PALMETTO...OR ABOUT 19
MILES SOUTHWEST OF FAYETTE...MOVING NORTHEAST AT 40 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3354 8815 3298 8829 3316 8785 3352 8785

$$
KNS/99
000 
WWUS54 KBMX 170758
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 AM CDT TUE OCT 17 2006

ALC107-170808-
/O.EXP.KBMX.SV.W.0375.000000T0000Z-061017T0800Z/
PICKENS AL-
258 AM CDT TUE OCT 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR PICKENS COUNTY EXPIRES AT 300
AM CDT...

AT 258 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3354 8815 3298 8829 3316 8785 3352 8785

$$

KNS/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 12:08 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 17, 12:08 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 AM CDT TUE OCT 17 2006

.UPDATE...AVIATION UPDATE.

&&

.DISCUSSION...FORECAST REMAINS LARGELY ON TRACK AND AS ADVERTISED.
OTHER THAN TWEAKS TO HOURLY TEMPERATURES TO REFLECT TRENDS AND
SOME ADJUSTMENT TO WINDS...NO SIGNIFICANT CHANGES WERE REQUIRED.

MAIN CONCERN OF COURSE CONTINUES TO BE THE THREAT FOR SEVERE
WEATHER. WITH THE UPPER LOW WEAKENING...THE BEST ENERGY PULLING
MORE NORTHWARD...AND THE IN SITU WEDGE KEEPING AN EASTERLY FLOW IN
CENTRAL ALABAMA...THE WARM SECTOR IS LOOKING A BIT PINCHED...AND
IS ONLY MAKING SLOW PROGRESS NORTHEASTWARD. LATEST MSAS SHOWS
UNSTABLE AIR ROUGHLY ALONG AND SOUTH OF JAN TO MEI IN
MISSISSIPPI...WITH A RECENT DECREASE IN SURFACE BASED CAPE.
SURFACE TEMPS AND DEWPOINTS ARE HOLDING OR RISING ACROSS THE
AREA...ESPECIALLY IN THE WEST...AS THE SOUTHERLY FLOW ADVECTS THE
WARM AIR NORTHWARD. THE WARM FRONT APPEARS TO RUN FROM SOUTH OF
GOLDEN TRIANGLE TO EVERGREEN...AND PANAMA CITY. BASED ON SLOW
PROGRESSION OF WARM FRONT...FOR THE OVERNIGHT HOURS...BELIEVE ANY
THREAT WILL HOLD OFF TO THE WEST.

SO THE MAIN CONCERN FOR THE REMAINDER OF THE NIGHT THEN BECOMES
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. LATEST ONE HOUR PRECIP
ESTIMATES FROM BMX 88D INDICATE THE LEADING EDGE OF THE HEAVIER
RAIN HAS ARRIVED...WITH ONE INCH PER HOUR RAINFALL MOVING INTO
LAMAR COUNTY. LOCATIONS MAINLY WEST OF A TUSCALOOSA TO BIRMINGHAM
LINE MAY SEE 2 TO 3 INCHES OF RAINFALL FAIRLY WIDESPREAD ACROSS
THE AREA...WITH SOME AMOUNTS OVER 3 INCHES NOT OUT OF THE
QUESTION. IN SPITE OF THIS...FLASH FLOOD GUIDANCE...REFLECTING
RECENT DRY SPELL...WOULD SEEM TO INDICATE MOST LOCATIONS WOULD NOT
HAVE A PROBLEM WITH THAT MUCH RAINFALL. WITH THE LOCALLY HEAVY
RAIN...MINOR STREET FLOODING AND PONDING/PUDDLING OF WATER IN LOW
LYING AREAS MAY STILL CAUSE SOME MINOR PROBLEMS.

FOR TOMORROW...THERE IS STILL THE CONCERN AND POSSIBILITY FOR SOME
STRONG STORMS AS THE FRONT MOVES THROUGH THE FORECAST AREA. BUT
AGAIN...CURRENT PRODUCT SUITE HAS THIS CONCERN ACCOUNTED FOR...AND
DO NOT SEE ANY REASON TO CHANGE ANYTHING AT THIS POINT.

FORECASTS HAVE BEEN SENT.

JD/81

&&

.AVIATION...06Z AVIATION DISCUSSION.

LARGE RAIN SHIELD ADVANCING INTO CENTRAL ALABAMA OVERNIGHT WILL
GRADUALLY BRING CEILINGS AND VISIBILITIES DOWN...FROM WEST TO EAST.
ALL SENSORS CONTINUE TO SHOW WINDS OF 50 KTS+ JUST A COUPLE THOUSAND
FEET OFF THE GROUND.  I TRIED TO TIME THE PASSAGE OF THE LINE OF
ENHANCED CONVECTION THROUGH THE TAF SITES AS BEST I CAN.  THIS BAND
WILL HAVE THE HEAVIEST RAIN...LOWEST CEILINGS...AND LOWEST
VISIBILITIES ASSOCIATED WITH IT.

RAIN EXPECTED TO TAPER OFF FROM WEST TO EAST DURING THE MORNING
HOURS...WITH CONDITIONS IMPROVING BACK TO VFR.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL
ALABAMA THROUGH 7 AM TUESDAY MORNING.

&&
Hazardous weather outlook, Oct 16, 9:49 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT MON OCT 16 2006

ALZ011>015-017>050-180300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
949 PM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH 7 AM TUESDAY MORNING FOR
ALL OF CENTRAL ALABAMA. GUSTY SOUTHEAST WINDS WILL OCCASIONALLY
REACH 35 MPH...AND POSSIBLY UP TO 50 MPH...ON OPEN WATERWAYS
AND IN THE HIGHER ELEVATIONS.

MODERATE TO HEAVY RAINFALL WILL CONTINUE TO SPREAD INTO
CENTRAL ALABAMA OVERNIGHT. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED...WITH THE HIGHEST TOTALS NORTH AND WEST OF A LIVINGSTON TO
BIRMINGHAM LINE.  AT THIS TIME...FLASH FLOODING IS NOT EXPECTED...BUT
POOR DRAINAGE AND LOW LYING AREAS MAY BECOME HAZARDOUS DURING HEAVY
DOWNPOURS.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER EXTREME WESTERN
ALABAMA...THROUGH 7 AM.  THE BEST CHANCES OF ANY SEVERE WEATHER
WOULD LIKELY COME WITH A LINE OF THUNDERSTORMS THAT IS EXPECTED TO
MOVE OUT OF MISSISSIPPI AND INTO ALABAMA BETWEEN MIDNIGHT AND 4 AM.
IF THIS LINE WERE TO HOLD ITS STRENGTH AS IT GETS INTO ALABAMA...IT
WOULD BRING A THREAT OF DAMAGING WINDS...AND PERHAPS AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS OF 60 MPH OR MORE...AND ISOLATED TORNADOES...THROUGH 2 PM
TUESDAY AFTERNOON...FROM THE CITIES OF TUSCALOOSA...MONTGOMERY...AND
EUFAULA...SOUTHWARD.  LOCALLY HEAVY RAIN AND BREEZY CONDITIONS CAN BE
EXPECTED THROUGH MUCH OF THE DAY ON TUESDAY AS WELL. THE INTENSITY OF
THE WIND AND THE RAIN WILL GRADUALLY DIMINISH DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY OVER WEST ALABAMA OVERNIGHT...AND AGAIN ON TUESDAY...FOR
MUCH OF THE SOUTHERN HALF OF THE WARNING AREA.

61

In the hours before

Special weather statement, Oct 17, 2:01 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 AM CDT TUE OCT 17 2006

ALZ011>013-022-170800-
FAYETTE-LAMAR-MARION-PICKENS-
201 AM CDT TUE OCT 17 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS...FAYETTE...LAMAR
AND MARION COUNTIES UNTIL 300 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WESTON TO 8 MILES NORTHWEST OF
PICKENSVILLE...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WESTON...SULLIGENT...PICKENSVILLE...DETROIT...MOLLOY...BEXAR...VERNON
AND HAMILTON THROUGH 300 AM CDT.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 40 TO 50 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

KNS/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:06 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more5 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.